Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2006, 5:11 PM CDT for Benton County, Iowa. It was in force for 64 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2006, 5:11 PM CDT (22:11 UTC)
- Expired
- Jul 17, 2006, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:26 PM CDT | FUNNEL CLOUD | 1 W Belle Plaine, IA | |
| Jul 17, 5:35 PM CDT | HAIL 1.5 | 6 N Keystone, IA | |
| Jul 17, 5:41 PM CDT | HAIL 1.25 | Keystone, IA | QUARTER TO HALF DOLLAR SIZE HAIL |
| Jul 17, 5:43 PM CDT | HAIL 1.25 | Keystone, IA | QUARTER TO HALF DOLLAR SIZE HAIL. |
| Jul 17, 5:46 PM CDT | TSTM WND GST 60 | 7 Sw Vinton, IA | |
| Jul 17, 5:47 PM CDT | HAIL 0.75 | 7 N Belle Plaine, IA | SPOTTER ALSO REPORTED WINDS ESTIMATED AT 40 TO 45 MPH. |
| Jul 17, 5:49 PM CDT | TSTM WND GST 60 | 5 S Vinton, IA | |
| Jul 17, 5:59 PM CDT | HAIL 1.75 | 2 W Blairstown, IA | AT INTERSECTION OF 13TH AVE AND 77TH ST. |
| Jul 17, 6:01 PM CDT | TSTM WND DMG | Luzerne, IA | 1-2 IN DIAMETER TREE LIMBS DOWN. ESTIMATED 60 MPH WINDS. |
| Jul 17, 6:04 PM CDT | HAIL 0.88 | Blairstown, IA | ALSO VERY HEAVY RAIN. |
| Jul 17, 6:09 PM CDT | TSTM WND GST 60 | 1 S Atkins, IA | ALSO VERY HEAVY RAIN. |
| Jul 17, 6:11 PM CDT | TSTM WND GST 80 | Atkins, IA | ESTIMATED GUSTS OF 70-80 MPH WITH VERY HEAVY RAIN. |
| Jul 17, 6:13 PM CDT | TSTM WND DMG | Atkins, IA | FLAGPOLE BENT AT THE BASE. |
| Jul 17, 6:13 PM CDT | TSTM WND GST 60 | Atkins, IA | ESTIMATED 40-60 MPH WIND GUSTS. |
| Jul 17, 6:15 PM CDT | TSTM WND DMG | Atkins, IA | TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2363 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 172211 SVRDVN IAC011-172315- /O.NEW.KDVN.SV.W.0178.060717T2211Z-060717T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 PM CDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA... * UNTIL 615 PM CDT. * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOUNT AUBURN TO BELLE PLAINE... OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF VINTON TO 16 MILES NORTHWEST OF MARENGO...AND MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... KEYSTONE AND BELLE PLAINE BY 520 PM CDT... VINTON AND LUZERNE BY 530 PM CDT... VAN HORNE BY 535 PM CDT... URBANA AND BLAIRSTOWN BY 540 PM CDT... SHELLSBURG AND NEWHALL BY 550 PM CDT... NORWAY BY 600 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184 $$ MAYES
3 follow-up statements
000 WWUS53 KDVN 172222 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT MON JUL 17 2006 IAC011-172315- /O.CON.KDVN.SV.W.0178.000000T0000Z-060717T2315Z/ BENTON IA- 521 PM CDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR BENTON COUNTY... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VINTON MEMORIAL AIRPORT TO LUZERNE...OR ALONG A LINE EXTENDING FROM VINTON TO 8 MILES NORTHWEST OF MARENGO...MOVING SOUTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... URBANA AND NEWHALL BY 530 PM CDT... WATKINS...SHELLSBURG AND NORWAY BY 535 PM CDT... ATKINS BY 540 PM CDT... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. THIS STORM HAS ALREADY PRODUCED GOLFBALL SIZE HAIL AND FUNNEL CLOUDS IN TAMA COUNTY...AND IT REMAINS A THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184 $$ MAYES
000 WWUS53 KDVN 172238 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 537 PM CDT MON JUL 17 2006 IAC011-172315- /O.CON.KDVN.SV.W.0178.000000T0000Z-060717T2315Z/ BENTON IA- 537 PM CDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR BENTON COUNTY... AT 535 PM CDT...THE MEDIA REPORTED A LINE OF SEVERE THUNDERSTORMS WHICH PRODUCED HAIL 1.5 INCHES IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHENEY TO LUZERNE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF VINTON TO 6 MILES NORTHWEST OF MARENGO...MOVING SOUTHEAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... NEWHALL BY 545 PM CDT... WATKINS AND SHELLSBURG BY 550 PM CDT... NORWAY AND ATKINS BY 555 PM CDT... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184 $$ MAYES
000 WWUS53 KDVN 172253 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 551 PM CDT MON JUL 17 2006 IAC011-172315- /O.CON.KDVN.SV.W.0178.000000T0000Z-060717T2315Z/ BENTON IA- 551 PM CDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR BENTON COUNTY... AT 546 PM CDT...TRAINED SPOTTERS REPORTED WINDS OF 60 MPH IN GARRISON. THE STORMS ALSO HAVE A HISTORY OF PRODUCING LARGE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM URBANA TO BLAIRSTOWN...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF VINTON TO MARENGO...MOVING SOUTHEAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... NORWAY AND ATKINS BY 600 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184 $$ MAYES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT MON JUL 17 2006 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TONIGHT BEFORE STALLING OUT ACROSS MISSOURI AND CENTRAL ILLINOIS. THE PASSAGE OF THE FRONT SHOULD BRING IN LESS HUMID AND COOLER CONDITIONS. && .DISCUSSION... CAP STILL HOLDING ACROSS THE AREA AND THE MAIN QUESTION IS WILL IT BE BROKEN. CHANCES LOOK BETTER TO THE EAST OF THE CWFA BUT GIVEN THE EXTREME HEAT/INSTABILITY...CAN NOT RULE IT OUT HAPPENING OVER US. THEREFORE WILL TAKE A WAIT AND SEE APPROACH. COLD FRONT SHOULD STALL OUT/WASH OUT ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS BY TUESDAY MORNING. AS FOR THE CURRENT HEAT ADVISORY...WILL LET IT EXPIRE AT 00Z. WE MAY STILL SEE HEAT INDICES OF 80 OR ABOVE ACROSS THE SOUTH THIRD TONIGHT BUT HEAT INDICES SHOULD REMAIN BELOW 105 ON TUESDAY. MODELS ARE ALL OVER THE PLACE REGARDING HOW MUCH THE UPPER RIDGE WILL BREAK DOWN. IT WOULD APPEAR THAT A RESPECTABLE MCS SHOULD FIRE TUESDAY EVENING IN THE PLAINS AND MOVE GENERALLY EAST...BRUSHING THE NORTHERN THIRD OR SO OF THE CWFA WEDNESDAY MORNING. ANOTHER MCS EVENT MAY BE SEEN LATE WEDNESDAY NIGHT/THURSDAY MORNING ACROSS THE NORTHERN THIRD. THIS SECOND MCS EVENT IS LESS CERTAIN. FRIDAY ON...DID NOT REALLY MAKE ANY CHANGES. GLOBAL MODELS ARE VACILLATING WITH EACH RUN REGARDING A DEVELOPING LONGWAVE TROF OVER THE EASTERN CONUS. ONE THING THAT IS CERTAIN IS THAT NORTHWEST FLOW WILL DEVELOP ALLOWING COOLER TEMPERATURES TO PUSH INTO THE AREA. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HEAT ADVISORY TODAY MAINLY ALONG AND SOUTH OF ROUTE 30. IL...HEAT ADVISORY TODAY. MO...HEAT ADVISORY TODAY. 08
Hazardous weather outlook, Jul 17, 12:30 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1230 PM CDT MON JUL 17 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1230 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF HIGHWAY 30. HOT TEMPERATURES CONTINUED THROUGH THE NIGHT LAST NIGHT AND WILL CONTINUE DURING THE DAY TODAY. AFTERNOON HIGHS IN THE UPPER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDEX READINGS OF 105 TO 110 ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. THE STRONG HEATING OF THE DAY ALONG WITH THE HIGH HUMIDITY WILL CONTRIBUTE TO VERY UNSTABLE CONDITIONS. IN ADDITION...AN UPPER-LEVEL WAVE WILL HELP PROVIDE SUPPORT FOR THUNDERSTORMS AS A SURFACE COLD FRONT WORKS ACROSS IOWA FROM THE NORTHWEST. THE INSTABILITY...ALONG WITH COLDER AIR MOVING IN AT MID- LEVELS...IS EXPECTED TO BREAK THE CAP TODAY AND ALLOW THUNDERSTORMS TO DEVELOP. THUNDERSTORMS WILL INTENSIFY QUICKLY INTO SUPERCELLS CAPABLE OF PRODUCING UP TO GOLFBALL- SIZED HAIL... WITH A FEW CELLS CAPABLE OF EVEN LARGER HAIL. AS THE STORMS MOVE ACROSS THE AREA...CELLS MAY EVOLVE INTO SMALLER LINES OR BOW ECHOES...AND THE PRIMARY THREAT WILL SHIFT TOWARD DAMAGING WINDS UP TO 80 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY MOVE INTO THE AREA ON LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. THE STORMS MAY BE STRONG... AND THERE IS A SMALL POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAYES
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:25 AM CDT | Heat Advisory | DVN | Cedar, Clinton, Des Moines, Henry, Iowa, Jackson and 9 more | 16 hr |
| Jul 17, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 54 min |
| Jul 17, 5:47 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 58 min |
| Jul 17, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 59 min |
| Jul 17, 6:14 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jul 17, 6:43 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 43 min |
| Jul 17, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 59 min |
| Jul 17, 6:59 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.